Georgia, 2023

Hail and Damaging Winds in Georgia, September 7, 2023

September 7, 2023 · NWS CAE · 9 events in 2 counties and zones

An approaching mid-upper level trough from the TN Valley provided sufficient synoptic forcing across eastern GA for widespread severe pulse convection. Ample low level moisture and steepening lapse rates as the trough neared allowed for strong instability to develop, with very weak deep and low level wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An approaching mid-upper level trough from the TN Valley provided sufficient synoptic forcing across eastern GA for widespread severe pulse convection. Ample low level moisture and steepening lapse rates as the trough neared allowed for strong instability to develop, with very weak deep and low level wind shear. A deep layer of mid-level dry air wrapped around the trough aloft and provided sufficient evaporative cooling aloft for both severe hail production and enhanced downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 7, 1:48 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 7, 1:48 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
248 PM EDT Thu Sep 7 2023

.SYNOPSIS...
Cold front moves into the area late today producing scattered
storms with a marginal severe risk. The front will stall across
the area keeping showers and thunderstorms in the forecast
through the weekend. Increasingly zonal flow and rising heights
with decreasing chances for rain early next week in addition to
temperatures around average.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level low will dig into the Deep South today. An
associated cold front and pre-frontal trough will serve as
triggers for convection this afternoon. Ahead of the low, a weak
capping inversion and PWAT values less than 1.5 inches will
largely prevent convection into the early afternoon over central
SC and the CSRA. This will lead to moderate destabilization
from diabatic heating but coverage should be limited until at
least the late afternoon when the pre-frontal trough and upper
support will near the forecast area. There is a large spread
between HREF members in regards to the location of convective
initiation but are in good agreement with the timing for storms
in the late afternoon. By this time we should see the capping
inversion break and moisture increase ahead of the front. Storms
that develop before loss of heating will have the potential to
be severe given the moderate instability and dry air aloft.
Isolated downburst winds will be the main threat due to weak
shear and inverted V forecast soundings. Moderate storm movement
and relatively dry air will limit the threat of flash flooding.
Highs today will be a few degrees above normal with warm
advection ahead of the front.

As we head into the evening the better upper support will push
south leading to NVA over the area as the air mass stabilizes.
These factors favor diminishing convection into the evening
however there may be a few lingering showers or thunderstorms as
the front moves into the FA. Lows overnight in the upper 60s to
low 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front will be stalled over eastern Georgia and the
Carolinas Friday morning. The upper low will be just south of
the area causing better support of convection to remain to our
south. Although some shortwaves are progged to cross the area
early better convergence will be to our east and our south. HREF
members agree with this, showing isolated to scattered
thunderstorms in the afternoon. Best instability and lift will
mainly be in the eastern Midlands so kept chance PoPs along this
area though coverage looks to be more isolated. A weak shortwave
will move through South Carolina late Friday night keeping a low
chance showers/thunderstorms in overnight.

The deepening trough will force the upper low north Saturday and
will produce stronger lift and forcing in comparison to Friday.
Moisture will be on the higher side as well with a swath of
1.8-2inch pwat values moving in from the south. Increasing
divergence aloft and onshore flow along with deep moisture.
Expect our best chances of rain, possibly widespread, during the
day Saturday. With moderate to strong upper forcing continuing
overnight so will chances for showers and storms. With upper
troughing in place over the Southeast, expect cooler conditions,
generally in the mid-80s for highs and mid-60s for lows.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Early next week, the diffuse boundary will keep moisture
elevated across the region though closer to 1.25, around average
for this time of year. At the same time heights will start to
rise and a more zonal pattern will replace the deep troughing.
Some weak shortwaves and moisture convergence may produce
showers and thunderstorms, mainly diurnal, but confidence is low
in timing. From there, the pattern becomes increasingly more
active. There is good agreement in ensembles mid week, showing a
deep low developing in or just west of the Great Lakes region.
Deep southwesterly flow will shift deeper moisture over the area
prompting chance showers towards the end of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
An upper level low and frontal boundary will dig into the Deep
South today. Expect scattered thunderstorms this afternoon
however confidence in the location of the highest convective
coverage is limited. So we have included VCTS at all TAF sites
until confidence increases. We will see convection diminish
during the evening but there may be a few lingering showers and
thunderstorms overnight as the front moves through. Coverage
should be too low to include mention of showers overnight.
Patchy fog may be possible tonight, especially if the terminals
receive rainfall today. The potential for convection continues
tomorrow as the front stalls across the area. Highest coverage
is expected to be in the east where moisture will be deeper.
Expect light SW winds today and light S winds tomorrow.

EXTENDED AVIATION OUTLOOK...Afternoon and evening thunderstorms
continue over the weekend with lower coverage for Monday.
Patchy late night/early morning fog and/or stratus possible
through Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 7, 2:41 AM EST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
341 AM EDT Thu Sep 7 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-080745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
341 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Marginal risk of severe thunderstorms late this afternoon into the
evening. Damaging winds and large Hail threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 2:19 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
319 PM EDT Thu Sep 7 2023

SCZ020-021-072000-
Fairfield SC-Newberry SC-
319 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of northwestern
Fairfield and northeastern Newberry Counties through 400 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newberry County Airport, or 9 miles north of Newberry, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitmire, Blair, Henderson Island, Enoree Ranger District Office,
Maybington Fire Station, and US-176 and SC-34 Crossroads.

This includes Interstate 26 between mile markers 63 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3429 8133 3434 8173 3445 8172 3446 8169
      3453 8164 3447 8155 3445 8155 3445 8154
      3449 8149 3449 8146 3450 8142 3456 8143
      3457 8142 3457 8140
TIME...MOT...LOC 1919Z 263DEG 19KT 3441 8165

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

PL
Special weather statement, Sep 7, 2:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
327 PM EDT Thu Sep 7 2023

GAZ064-065-077-072000-
Burke GA-Richmond GA-Columbia GA-
327 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of east central
Columbia, northwestern Burke and central Richmond Counties through
400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Gordon, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Gordon, Martinez, Hephzibah, Augusta Mall, Daniel Field, South
Augusta, Augusta Regional Airport, Village Plaza Shopping Center,
Blythe, Forest Hills, Minnick Park, Hillcrest Memorial Park, Glenn
Hills, Bath-Edie, Pea Patch Aerodrome, Westover, Miles Park, Richmond
County Recreation Center, Ellwood, and Diamond Lakes Regional Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 197.
 Interstate 520 in Georgia between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3328 8218 3336 8226 3352 8208 3336 8194
TIME...MOT...LOC 1927Z 236DEG 9KT 3337 8216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL
Special weather statement, Sep 7, 2:37 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
337 PM EDT Thu Sep 7 2023

GAZ063>065-072030-
Richmond GA-McDuffie GA-Columbia GA-
337 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of southeastern
McDuffie, southwestern Columbia and west central Richmond Counties
through 430 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomson, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomson, Harlem, Appling, Dearing, Leitner Lake Conference Center,
Sweetwater Park, Arties Pond Public Fishing Area, McDuffie County
Fire Department, Adamsville, Thomson Fire Department, McDuffie
Regional Medical Center, White Oak Campground, Autney, Boneville,
Columbia County Jail, Carpenter Airport, and Ansley Mill.

This includes Interstate 20 in Georgia between mile markers 172 and
185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3350 8254 3359 8229 3335 8225 3331 8233
      3331 8239 3332 8241 3333 8242 3334 8246
      3334 8250 3336 8254
TIME...MOT...LOC 1937Z 260DEG 11KT 3341 8244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PL
Special weather statement, Sep 7, 2:42 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
342 PM EDT Thu Sep 7 2023

GAZ040-SCZ018-072030-
Lincoln GA-McCormick SC-
342 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of central Lincoln and
northwestern McCormick Counties through 430 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lincolnton, or 15 miles northeast of Washington, moving east at 10
mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Lake Strom Thurmond, Plum Branch, Hickory Knob State Resort
Park, Gill's Point, Bordeaux, Hester's Ferry Campground, Baker Creek
State Park, Leroy's Ferry Recreation Area, Willington, Curry Hill,
Mount Carmel Park, Chennault, Hawe Creek Campground, and Long Cane
Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Strom Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3395 8263 3396 8258 3396 8257 3397 8256
      3403 8232 3397 8231 3399 8228 3377 8223
      3377 8257 3383 8260 3386 8257 3387 8258
      3386 8260 3387 8261
TIME...MOT...LOC 1941Z 260DEG 10KT 3387 8253

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL
Special weather statement, Sep 7, 2:45 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
345 PM EDT Thu Sep 7 2023

GAZ040-063-064-SCZ018-072030-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
345 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of north central
McDuffie, northern Columbia, southeastern Lincoln and south central
McCormick Counties through 430 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm over
Appling, or 11 miles northeast of Thomson, moving northeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Riverwood, Mistletoe State Park, Appling, J. Strom Thurmond Dam,
Riverside Park, Leah, Winfield, Blanchard Woods Park, Phinizy,
Columbia County Jail, Wildwood Park, Carpenter Airport, Woodbridge,
German Island, Pollards Corner, Eubank-Blanchard Community Center,
Lake Springs Recreation Area, Bussey Point Campground, Clarks Hill,
and Modoc.

This includes Interstate 20 in Georgia between mile markers 179 and
183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3347 8236 3359 8246 3374 8226 3357 8211
TIME...MOT...LOC 1945Z 235DEG 8KT 3357 8235

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL
Special weather statement, Sep 7, 2:46 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
346 PM EDT Thu Sep 7 2023

GAZ077-072030-
Burke GA-
346 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of northwestern Burke
County through 430 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gough, or 8 miles east of Louisville, moving northeast
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Gough, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area, Magruder, and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3292 8228 3293 8227 3303 8229 3308 8229
      3309 8228 3323 8208 3297 8186 3290 8227
TIME...MOT...LOC 1945Z 240DEG 15KT 3299 8225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BC

The radar

The Columbia radar (KCAE), 112 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
September 7, 2:55 PM EST to 2:59 PM EST
Where
Columbia County, 2.31 mi N of Grovetown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.483, -82.195

A tree was down, blocking all westbound lanes of Interstate 20 at mile marker 190, near Lewiston Road.

Thunderstorm Wind, Columbia

When
September 7, 2:56 PM EST to 2:59 PM EST
Where
Columbia County, 0.92 mi NE of Appling
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.561, -82.310

Tree and power line down on Scotts Ferry Road near Scotts Ferry Trail. Time estimated by radar.

Hail, Columbia

When
September 7, 2:58 PM EST to 2:59 PM EST
Where
Columbia County, 3.36 mi NE of Grovetown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.490, -82.167

Amateur radio operator forwarded a report of quarter sized hail at Old Belair Road. Specific location not provided. Time estimated by radar.

Thunderstorm Wind, Richmond

When
September 7, 2:58 PM EST to 3:02 PM EST
Where
Richmond County, 5.69 mi N of Ft Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.462, -82.140

A tree was downed at Rickerson Road and Powell Road. Time estimated by radar.

Hail, Columbia

When
September 7, 3:04 PM EST to 3:05 PM EST
Where
Columbia County, 0.86 mi SW of Evans
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.522, -82.142

Amateur radio operator forwarded a report of dime sized hail at Owens Road and Belair Road. Time estimated by radar.

Hail, Richmond

When
September 7, 3:10 PM EST to 3:11 PM EST
Where
Richmond County, 3.01 mi N of National Hills
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.523, -82.025

Nickel sized hail reported on Gray Way. Time estimated by radar.

Hail, Columbia

When
September 7, 3:13 PM EST to 3:14 PM EST
Where
Columbia County, 0.58 mi W of Martinez
Measured
0.75 in hail
Reported by
Public
Coordinates
33.520, -82.090

Public report of penny sized hail in Martinez. Time estimated by radar.

Thunderstorm Wind, Columbia

When
September 7, 3:20 PM EST to 3:24 PM EST
Where
Columbia County, 3.41 mi NE of Pollards Corner
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.653, -82.236

Tree and power line down on Clarks Hill Road and Lake Springs Road. Time estimated by radar.

Thunderstorm Wind, Columbia

When
September 7, 3:20 PM EST to 3:24 PM EST
Where
Columbia County, 3.41 mi NE of Pollards Corner
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.653, -82.236

Tree and power line down on Clarks Hill Road and Lake Springs Road. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120990, 1121002, 1120965, 1121003, 1120972, 1120979, 1120980, 1121010, 1142667.